Updated: 12/11/2017

Bisphosphonates

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
1
0
0
Topic
Snapshot
  • A 65-year-old woman presents to her primary care physician’s office for evaluation of heartburn. She had her last menstrual period 15 years ago and was diagnosed with osteoporosis a year ago. She started taking alendronate 1 month ago for the osteoporosis. She admits to drinking minimal water and lying down shortly after taking her medications to watch TV or sleep. She has had heartburn for the past 3 weeks, with occasional pain on swallowing. She also reports having abdominal pain 1-2 times per week post-meals. She is counselled on the importance of eating her alendronate with lots of water and staying upright at least 30 minutes after taking the pill.
Introduction
  • Mechanism of action
    • analogs of pyrophosphate, which bind hydroxyapatite in bone and inhibits osteoclast activity
  • Clinical use
    • osteoporosis
    • hypercalcemia
    • Paget disease of bone
    • osteogenesis imperfect
    • metastatic bone disease
  • Toxicity
    • esophagitis
      • to prevent this complication, patients must take with lots of water and remain upright for 30 minutes
      • presentation includes heartburn, retrosternal pain, pain with swallowing, abdominal pain, and occasional hematemesis
    • osteonecrosis of the jaw
    • atypical stress fractures
    • gastrointestinal upset
  • Medications
    • alendronate
    • ibandronate
    • risedronate
      • minimal gastrointestinal toxicity
    • zoledronate

Please rate topic.

Average 4.7 of 3 Ratings

Questions (1)

(M1.MK.17.4723) A 66-year-old female presents to the emergency room with left hip pain after a fall. She is unable to move her hip due to pain. On exam, her left leg appears shortened and internally rotated. Hip radiographs reveal a fracture of the left femoral neck. She has a history of a distal radius fracture two years prior. Review of her medical record reveals a DEXA scan from two years ago that demonstrated a T-score of -3.0. Following acute management of her fracture, she is started on a medication that is known to induce osteoclast apoptosis. Which of the following complications is most closely associated with the medication prescribed in this case?

QID: 108539
1

Vertebral compression fracture

7%

(8/113)

2

Osteonecrosis of the jaw

67%

(76/113)

3

Agranulocytosis

12%

(13/113)

4

Gingival hyperplasia

6%

(7/113)

5

Interstitial nephritis

7%

(8/113)

M 4 C

Select Answer to see Preferred Response

EXPERT COMMENTS (8)
Private Note